Data analysis of BP measurement

Download Data analysis of BP measurement

Post on 16-Oct-2016

215 views

Category:

Documents

3 download

TRANSCRIPT

  • Letters to the Editor

    known to have scleroderma for two years, abruptly developed malignant hypertension, rapidly deteriorating renal function, and heart failure. On admission, in addition to extensive sclerodermatous involvement of the skin, physical examma- tion disclosed a blood pressure of 210/130 mm. Hg, bilateral exudates and hemorrhages in the optic fundi, a third heart sound, moderate neck vein distension, and bibasilar crepitant &es. Serum creatinine was 5.3 mg./dl., hematocrit value was 28 per cent, and arterial blood gases showed: pH: 7.31, pC0,: 32 mm. Hg, and total C01:18 mmol./L. The electrocardiogram demonstrated left ventricular strain and there were early signs of pulmonary edema in the chest x-ray. Central venous pressure was 15 cm. H,O. Aside from diuretics, the patient had not received any antihypertensive medication previously. In an attempt to lower blood pressure and to reduce cardiac afterload, a nitroprusside infusion was then begun, under constant electrocardiographic monitoring and with BP measurements at 3 minute intervals. The nitroprusside was given at an initial rate of 1 pg per kilogram per minute, which was subsequently increased to 3 pg/Kg./minute in order to maintain a BP of 160195 mm. Hg. Ninety minutes after the infusion had been started and when the patient had received a total nitroprusside dose of approximately 13 mg., the BP fell to a systolic level of 80 mm. Hg and the nitroprusside administration was immediately stopped. Upon discontinua- tion of the drug, the BP failed to rise, and continued to drop slowly over the following 2 hours, not responding to leg elevation, the intravenous administration of norepinephrine or dopamine or a fluid challenge. Central venous pressure remained at 12 cm. H,O and serum potassium was 5.3 mEq./L. Simultaneously, the patient developed severe metabolic acido- sis (pH = 7.10, pCO,= 21 mm. Hg, total CO?= 8 mmol./L.) that was treated with bicarbonate, and became progressively obtunded. Finally, 125 minutes after discontinuation of nitro- prusside, and when the BP had reached a systolic level of 30 mm. Hg, the patient sustained a cardiac arrest and could not be resuscitated. At autopsy, there was no myocardial infarc- tion, pericardial effusion, pulmonary embolus, central nervous system lesion, or internal hemorrhage that could explain the hypotension. Therefore, it seems logical to assume that nitro- pm&de was responsible for the progressive circulatory failure that ended in this patients death. This is surprising, since it is generally accepted that when administration of the drug is stopped, the blood pressure rises to pretreatment levels within one to ten minutes.

    acidosis despite discontinuation of the nitroprusside infusion. This strongly suggests a common underlying cause, namely, cyanide toxicity. However, the case herein reported differs from the previous ones in that: (1) renal insufficiency was present, (2) the patient had neither received any antihyperten- sive drug other than nitroprusside nor was he anesthetised, and (3) the total dose of nitroprusside received was 30 to 60 times lower.

    We suggest that irreversible hypotension probably caused by cyanide toxicity can occur even after small doses of nitroprusside, and therefore the drug must be used with great caution, Considering that hydroxocobalamin has been shown recently to prevent cyanide toxicity from large doses of nitroprusside, it would appear appropriate to administer this drug prophylactically to all patients receiving nitroprusside, even in small dosages.

    Jesfis Montoliu, M.D. Albert Botey, M.D.

    Juan M. Pans, M.D. Luis Revert, M.D.

    Nephmlogy Service Hospital Clinico y Provincial

    University of Barcelona Barcelona, Spain

    REFERENCES

    1.

    2.

    3.

    4.

    5.

    6.

    7.

    8.

    Dangerous but transient episodes of hypotension have occurred when nitroprusside is used in combination with clonidine* or methyldopa? More significantly, three fatalities associated with the use of nitroprusside for induction of hypotension during surgery have been reported.-6 All the fatal cases had received large total doses of nitroprusside (from 400 to 750 mg.) in short periods of time and developed progressive hypotension and metabolic acidosis after discontinuation of the drug. Cyanide is the immediate byproduct of nitroprusside metabolism and it has been suggested that cyanide toxicity caused the death of all these patients. A check of blood cyanide levels alone cannot be expected to detect evidence of significant cyanide poisoning, since much of the freed cyanide can bind quickly to tissue cytochrome oxidase. Cyanide toxicity should not be confused with thiocyanate excess, which is an entirely different problem.

    Sodium nitroprusside for hypertensive crisis, Med. Letter Drugs Ther. 17:82, 1975. Cohen, I. M., Mottet, M. M., Francis, G. S., and Alpert, J. S.: Danger in nitroprusside therapy, Ann. Intern. Med. 86205, 1976. Berdoff, R. L., Chalal, R. L., and Madden, M.: Hazards in a&hypertension therapy, Ann. Intern. Med. 86:111, 1977. Merrilield, A. J., and Blundell, M. D.: Toxicity of sodium nitroprusside, Br. J. Anaesth. 46:324, 1974. Jack, R. D.: Toxicity of sodium nitroprusside, Br. J. Anaesth. 46:952, 1974. Davies, D. W., Kadar, D., Steward, D. J., and Munro, I. R.: A sudden death associated with the use of sodium nitroprusaide for induction of hypotension during anaes- the&, Can. Anaesth. Sot. J. 2%547, 1975. - Tinker, J. H., and Michenfelder, J. D.: Sodium nitroprus- side: Pharmacology, toxicology and therapeutics, Anaes- thesiology 45:349, 1976. Cottrell, J. E., Casthely, P., Brodie, J. D., Patel, K., Klein. A., and Tumdod H.: Prevention of nitronrusside induced cyanide toxicity with hydroxocobalamin, N. Engl. J. Med. 298:809, 1978.

    CPR and seizure

    To the Editor: The cardiopulmonary resuscitation (CPR) manual for

    Basic Cardiac Life Support for instructors is certainly most complete and impressive. The 132 pages, appendix, and test are thorough, readable, and basic. It seems to me, however, that there is a gap in the manual leaving uncovered a common resuscitative event, namely the occurrence of seizure activity with syncope.

    Our patient, as well as all the human fatalities previously reported, developed progressive hypotension and metabolic

    During major motor seizure due to a primary focus or hypoxic in origin, finding pulses may be difhcult if not impossible, apnea is standard, and breathing for a patient is impossible. These problems and others are great enough for medically trained personnel, but what about the numbers of

    542 April, 1979, Vol. 97, No. 4

Recommended

View more >